Trizivir alone or with EFZ?
Mar 16, 2003
Dr. Cohen: Since the interim results (March 10) of the AACTG study A5095 on Trizivir vs. Trizivir+EFV as initial treatment for naive subjects indicate even more strongly than earlier studies that the use of Trizivir alone results in virologic failure much sooner and more often than Trizivir+EFV or Combivir+EFV, do you believe that experienced patients taking Trizivir alone and showing marginal VLs with regular blips should consider changing regimens now, or at least regularly obtaining pheno or geno numbers? My partner and I have been on Trizivir for two years, after initial regimens of PI+Combivir for three years. When diagnosed in 97 my VL was 240k, CD-4 68, many OIs. My VL now varies from <50, into the 300s and up to around 700 every fourth test or so, with no noticeable trend. CD-4 is stable around 450. My partner is having similar oscillations, most recently to VL 759, with CD-4 stable around 800. We are feeling ok, with few side effects. If we and our doctors should decide to change something, would it be better to add EFV to Trizivir, or to revert to Combivir+EFV, to save the more potent ABC for a later day? Is it likely that testing for mutations at this time would influence the decision importantly? My thanks once again to you and all of your colleagues at The Body for your continuing interest and good advice. Thanks, Jim.
Response from Dr. Cohen
Thanks for the timely questions, Jim. So here goes... with a big long answer given the "hot topic" nature of your question...
As you note, there are new data from an ACTG (U.S.) study which randomized people going on their first regimen to either Trizivir (AZT + 3TC + abacavir) vs. Combivir (AZT+3TC) plus efavirenz (Sustiva) vs. all four drugs. And as you note -- the results were just revealed that Trizivir is less effective at establishing and maintaining suppression compared to both efavirenz-based regimens. The study therefore suggests that people on Trizivir consider their options for alternatives. So what to do -- especially if you are off the study and having these low level viral "blips"?
It is fair to state that blips may matter differently depending on many factors, including how high they are, and how often they come, in addition to the regimen they occur on. However, blips of 350-750 copies -- as you both note -- are of concern in terms of the long term success that we can expect from Trizivir, given this study data. If the blips were, say just twice in the past year, and no higher than, say, 100 copies, and they occured during a bronchitis or after a vaccination, I'd say there is less need to change. But more frequent blips, higher than 200, that occur without "reason" -- certainly suggest the regimen is less potent than desirable to maintain complete suppression.
A few years ago there was some debate about the significance of always maintaining a viral load <50 -- and if in fact these low level blips can be tolerated without worry of loss in CD4 counts. The insight, at this point, is that there IS some small risk of progressive resistance and loss of suppression as a result of these blips. It may not happen at all, or may take a few years, but it is something of a roulette wheel that we don't have to play when dealing with first regimen issues. If we can get the VL <50 and keep it there with a simple, well-tolerated regimen, most would agree that this is just a safer strategy than allowing these blips and just hoping...
What to do? Well, the one thing I would NOT do is just add efavirenz to either combination -- either in addition to the Trizivir, or especially just to the Combivir. The problem is that you may already have some HIV that has a resistance mutation to 3TC -- the M184V mutation. And with a viral load <600 copies it is very difficult to get any resistance testing information to guide you. Our tests can't easily measure at these low numbers, so the only thing we can do is to make some educated guesses as to what is happening.
Now, while efavirenz is a potent drug, it is also just one mutation away from complete resistance. So the best use of efavirenz -- and any nonnuke -- is when you can ensure complete suppression. But there is some concern that if the regimen is somewhat "compromised" as a result of these blips, meaning the 3TC is only partially effective due to the 184V mutation -- then the HIV might have just enough of a head start to then find the K103N mutation -- the one conferring resistance to efavirenz and all nonnukes. It might work well. I'm sure that someone out there in our readership has done some variation of this and had complete suppression. But again it is a risk. One I think is worth avoiding given what is at stake.
Options that seem safer, therefore, include intensifying the current regimen with some other agent. The most likely choice would be tenofovir (Viread), if that is available to you. Tenofovir has been studied in similar circumstances and it showed that for people with a viral load <1000 -- who only had the M184V mutation -- there was a 70% chance of getting the viral load back to <50. And if it didn't work, there were no reported cases of tenofovir resistance developing. Although this certainly can happen, it is unlikely to occur quickly, so you can monitor the response and if you are not getting the VL to <50 you can reconsider other options before resistance sets in.
Another drug to consider is ddI (Videx) -- it too could be used to intensify the Trizivir with the same premise -- although there is far less data about how likely it would be to work -- but it is reasonable to try as it is similar in several ways to tenofovir.
Another choice, if you wanted to use efavirenz, would be to use it with a combination of two fully potent NRTIs. At this point it is likely that abacavir and tenofovir would be fully potent, as would ddI, so you might consider some 2-3 NRTI combination plus efavirenz that did not rely on the 3TC. You can certainly continue 3TC, for example, you might do 3TC, abacavir, tenofovir and efavirenz -- adding two new drugs might be one way to keep this combination successful and pretty simple -- data suggest that all of these can be given once a day -- with the possible exception so far of the abacavir for which more data are coming on that issue...
If, however, you wanted to use something that would get you off abacavir -- and just use the Combivir -- then we need to think of combinations that are potent despite the potential 184V mutation. That is unlikely to be the case for Combivir/tenofovir or even Combivir/ddI since they are not more potent than abacavir so you'd likely continue having these "blips".
If you wanted to go to just Combivir, I'd think it is time to play your boosted protease inhibitor card, whichever one you felt most comfortable using. In general this means using Kaletra, but there are other options if it's preferable. It is clear from many studies that a boosted PI is potent and can compensate best for the potentially reduced potency in the Combivir, if indeed there is some resistance.
You certainly have plenty of choices, I am only listing some of the more popular choices you might make here. And perhaps I've listed too many options to consider! But, hopefully, this can be useful in creating a dialogue between you and your provider about what you can do to ensure that your viral load stays suppressed for as long as we need it to be....
Let me know what happens.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Woman Arrested For Spreading Hiv
- Is Pharyngitis A Sign Of Primary Hiv?
- Condom Was Used But I'm Still Afraid Of Hiv
- Can I Know If I'm Hiv Positive After 2 Weeks Of Infected?
- What's The Difference Between Trichomoniasis And Bacterial Vaginosis?
- What Is The Difference Between Razor Burn And Herpes On The Vagina?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.